Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 285, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 21, 2004, 7:30 PM MDT for Wallace County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2004, 7:30 PM MDT (01:30 UTC)
- Expired
- Aug 21, 2004, 8:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wallace County, KS
The radar
The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 7:40 PM MDT | HAIL 0.88 | 12 Ssw Sharon Springs, KS | HAIL COVERING GROUND TO 6 INCH DEPTH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 2566 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 220130 SVRGLD KSC199-220230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 730 PM MDT SAT AUG 21 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALLACE COUNTY IN WEST CENTRAL KANSAS * UNTIL 830 PM MDT * AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED OVER SOUTH CENTRAL WALLACE COUNTY THIS STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHERN WALLACE COUNTY AROUND 740 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR HAIL THE SIZE OF GOLF BALLS OR LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. LAT...LON 3880 10198 3870 10198 3869 10161 3885 10164 $$ MCGUIRE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:10 PM MDT, 5 hours 20 minutes earlier.
Area forecast discussion, Aug 21, 2:10 PM MDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 210 PM MDT SAT AUG 21 2004 .DISCUSSION...FORECAST CONCERNS ARE TEMPERATURES AS ABOVE NORMAL READINGS RETURN TO THE AREA AFTER A RATHER COOL AUGUST. OTHER CONCERN IS PINNING DOWN CONVECTION TONIGHT AND OVERNIGHT CONVECTION MONDAY NIGHT. AT 20Z SURFACE TROUGH WAS EVIDENT OVER THE NORTHWEST CORNER OF THE FORECAST AREA PER WINDSHIFT/SATELLITE OBSERVATIONS BETWEEN AKRON AND YUMA. WITHIN THE DEEPER MOISTURE/DEWPOINTS ALONG THE CO/KS BORDER WERE SOME WEAK CUMULUS CLOUDS. TONIGHT/SUNDAY...SURFACE TROUGH GETS HUNG UP OVER THE NORTHWEST HALF OF THE AREA THROUGH MIDNIGHT WHERE COMBINATION OF THETA-E CONVERGENCE AND WINDSHIFT LINE SHOULD PROVIDE ENOUGH FOCUS FOR EARLY EVENING CONVECTION...DECREASING AFTER MIDNIGHT. DESPITE STEEP LAPSE RATES AND WEAK INSTABILITY I CANT SEE ANYTHING IN THE CONVERGENCE/OMEGA FIELDS PROMPTING ME TO INSERT SOME LATE AFTERNOON STORMS. SUNDAY NIGHT/MONDAY...SOUTH TO SOUTHWEST WINDS CONTINUE AT THE SURFACE WHILE THE UPPER LOW CENTER ROTATES NORTHEAST INTO CANADA. WITH THE TROUGH ACROSS THE NORTHWEST AND BROAD RIDGE OVER THE SOUTHEAST WE BECOME CAUGHT IN A SOUTHWEST FLOW ALOFT. THIS WILL PROMOTE A WARMING TREND SUGGESTED BY THE ETA/UKMET THAN THE NGM/GFS. LATE MONDAY LOOKS TO HAVE THE BEST CHANCE OF LIGHT PRECIP... ESPECIALLY OVER THE EAST WHERE COMBINATION OF SURFACE WIND CONVERGENCE COINCIDES WITH 850/700 THETA-E AXIS AND 850 RH GRADIENT. MID LEVEL LAPSE RATES ALSO RATHER STEEP. MONDAY NIGHT/TUESDAY...CURRENT AND PREVIOUS GFS IN GREAT AGREEMENT PLACING A SURFACE LOW NEAR NORTHEAST NEBRASKA. SURFACE WINDS TURN MORE WESTERLY OVER THE WESTERN HALF OF THE AREA BEFORE PRESSURE FALLS OVER FAR EASTERN COLORADO BRING THEM BACK TO A SOUTHWESTERLY DIRECTION. TEMPERATURES COOL ONLY A FEW DEGREES BUT APPEAR TO REMAIN ABOVE NORMAL. IN THE EXTENDED PERIODS (WEDNESDAY-SATURDAY)...FOR WEDNESDAY AND THURSDAY CURRENT AND PREVIOUS 2 RUNS OF THE GFS ALONG WITH DGEX ADVERTISE WARM SOUTHWEST WINDS AHEAD OF THE NORTHWEST UPPER TROUGH. WITH POSSIBLE DRYSLOTTING OVER THE AREA PLENTY OF SUNSHINE SHOULD REALIZE 850 TEMPERATURES OF MID 80S TO LOWER 90S WEDNESDAY...90S ON THURSDAY. COOLER AIR TRIES TO COME THURSDAY NIGHT PER ECMWF/DGEX/GFS WITH TEMPERATURES COOLING BACK INTO THE LOW TO 80S FOR FRIDAY. ON SATURDAY...LATEST GFS DOESNT VEER WINDS AROUND TO THE SOUTHEAST AS THE PREVOIUS RUN DID. INSTEAD...IT KEEPS THE AREA UNDER NORTHEAST TO EAST WINDS. THIS IMPACTS THE TEMPERATURES AT 850 BY 5F OR SO BUT GIVEN SURROUNDING OFFICES GRIDS AND SOME DISPERITY WILL GO LOW/MID 80S. WILL TREND TOWARD THE LATEST GFS AND NOT BRINGS WINDS AROUND TO THE SOUTH AS FAST AS PREVIOUS GFS ADVERTISED. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && DDT
Hazardous weather outlook, Aug 21, 10:24 AM MDT, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1024 AM MDT SAT AUG 21 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200- CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS- RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS- YUMA CO- INCLUDING THE CITIES OF...ATWOOD...BENKELMAN...BURLINGTON... CHEYENNE WELLS...COLBY...FLAGLER...GOODLAND...GOVE...HILL CITY... HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER... SHARON SPRINGS...ST. FRANCIS...TRENTON...TRIBUNE...WRAY AND YUMA 1024 AM MDT SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF THE TRI-STATE AREA. AS TEMPERATURES RISE INTO THE MID TO UPPER 80S THIS AFTERNOON...THE ATMOSPHERE WILL BECOME SUFFICIENTLY UNSTABLE FOR THUNDERSTORMS TO DEVELOP IN FAR EAST COLORADO. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO BEGIN TO DEVELOP AROUND 3 PM MDT. ANY STORMS THAT DO DEVELOP SHOULD DRIFT EAST TO SOUTHEAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA DURING THE EVENING BEFORE DISSIPATING. THE BEST CHANCE FOR STRONG STORMS...ALBEIT SLIGHT...IS SOUTH AND WEST OF A LINE FROM NEAR YUMA TO BONNY RESERVOIR IN COLORADO THEN CONTINUING SOUTHEAST TO SHARON SPRINGS TO LEOTI IN KANSAS. THE GREATEST THREAT FROM THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING AND SMALL HAIL. ALTHOUGH NONE OF THESE STORMS IS EXPECTED TO BECOME SEVERE...DUE TO THE WEAK WIND SHEAR STRUCTURE OF THE ATMOSPHERE...AN ISOLATED STORM WITH LARGE HAIL AND DAMAGING WIND CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON EAST OF A LINE FROM GOVE KANSAS TO MCCOOK NEBRASKA. THE NEXT CHANCE FOR THUNDERSTORMS ACROSS THE TRI-STATE AREA WILL BE NEXT FRIDAY. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RJC
In the hours before
Local storm report, Aug 21, 5:35 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 10 S SHARON SPRINGS 38.75N 101.75W
08/21/2004 0.75 INCH WALLACE KS TRAINED SPOTTER
&&
BOYDLocal storm report, Aug 21, 6:22 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
622 PM MDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 S WESKAN 38.82N 101.96W
08/21/2004 1.00 INCH WALLACE KS PUBLIC
&&
BOYDLocal storm report, Aug 21, 6:48 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT SAT AUG 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL 6 S SHARON SPRINGS 38.81N 101.75W
08/21/2004 1.00 INCH WALLACE KS TRAINED SPOTTER
&&
BOYDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:24 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 66 min |
| Aug 21, 6:39 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 66 min |
| Aug 21, 7:20 PM MDT | Tornado Warning | GLD | Greeley | 40 min |
| Aug 21, 8:00 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 45 min |
| Aug 22, 4:25 PM MDT | Severe Thunderstorm Warning | GLD | Rawlins | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.